Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 44, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2013, 2:18 PM MST for Pima County, Arizona. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2013, 2:18 PM MST (21:18 UTC)
- Expired
- Jul 20, 2013, 3:00 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:33 PM MST | TSTM WND DMG | 7 Ese Tucson, AZ | POWER LINES DOWN AT IRVINGTON AND HOUGHTON. ALSO REPORT OF A TREE DOWN AT PANTANO CHRISTIAN CHURCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
202 WUUS55 KTWC 202118 SVRTWC AZC019-202200- /O.NEW.KTWC.SV.W.0044.130720T2118Z-130720T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 218 PM MST SAT JUL 20 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 300 PM MST * AT 214 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VAIL...OR 18 MILES SOUTHEAST OF TUCSON...AND MOVING WEST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO NATIONAL PARK EAST...CORONA DE TUCSON...RITA RANCH AND DAVIS-MONTHAN AIR FORCE BASE PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3195 11095 3222 11090 3218 11061 3190 11067 TIME...MOT...LOC 2118Z 097DEG 12KT 3208 11072 $$ GL
1 follow-up statement
937 WWUS55 KTWC 202132 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 232 PM MST SAT JUL 20 2013 AZC019-202200- /O.CON.KTWC.SV.W.0044.000000T0000Z-130720T2200Z/ PIMA AZ- 232 PM MST SAT JUL 20 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VAIL...OR 16 MILES SOUTHEAST OF TUCSON...MOVING WEST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3195 11095 3222 11090 3218 11061 3190 11067 TIME...MOT...LOC 2132Z 097DEG 12KT 3209 11077 $$ GL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:15 AM MST, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 20, 9:15 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST SAT JUL 20 2013 .SYNOPSIS...LOW PRESSURE OVER THE GULF OF CALIFORNIA WILL PROVIDE A MOIST EAST TO SOUTHEAST FLOW THIS WEEKEND. THIS FLOW WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY RAINFALL. THEREAFTER...A MORE NORMAL CYCLE OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK. && .DISCUSSION...THE UPPER LOW SPINNING OVER THE GULF OF CALIFORNIA THIS MORNING WILL AID IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS AGAIN TODAY. THE DEEPEST MOISTURE AND BEST UPPER LEVEL SUPPORT FOR THUNDERSTORMS SUGGESTED THAT PIMA AND SANTA CRUZ COUNTIES WILL BE THE MOST LIKELY AREAS FOR STRONG STORMS WITH HEAVY DOWNPOURS AND DOWNBURST WINDS. CLEARING SKIES ELSEWHERE WILL SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE MOUNTAINS INITIALLY THEN DRIFTING INTO THE VALLEYS LATER TODAY. CURRENT FORECAST LOOKED ON TRACK...SO NO UPDATES EXPECTED THIS MORNING. PLEASE REFER TO THE ADDITIONAL SECTIONS IN THIS PRODUCT FOR MORE INFORMATION. && .AVIATION...SCATTERED TO NUMEROUS SHRA/TSRA WILL DEVELOP AFTER 20/18Z AND CONTINUE WELL INTO THE EVENING HOURS. MVFR CIGS AND VSBYS WITH BRIEF WIND GUSTS TO AROUND 45 KTS WITH THE STRONGER TSRA. CONDITIONS BECOMING SCT-BKN060 SCT-BKN100 BKN250. SURFACE WIND DIURNAL IN DIRECTION AND GENERALLY LESS THAN 10 KTS THRU SUNDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CERNIGLIA && .FIRE WEATHER...AN UPPER LOW OVER THE NORTHERN GULF OF CALIFORNIA WILL CONTINUE TO PUMP MOISTURE OVER SOUTHERN ARIZONA THROUGH SUNDAY AS IT SLOWLY MOVES WEST. THIS MOISTURE AND THE RESULTANT INSTABILITY WILL BRING ABOUT PLENTY OF CONVECTION THROUGH SUNDAY. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS DUE TO THE ABUNDANT MOISTURE AS WELL AS GUSTY AND ERRATIC WINDS. NORMAL DIURNAL WIND PATTERNS ARE EXPECTED OVER THE NEXT SEVERAL DAYS...HOWEVER THEY WILL BE DISRUPTED AT TIMES DUE TO STORM OUTFLOWS. THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS MONDAY AND TUESDAY AS THE LOW MOVES FURTHER WEST AND THE AIR MASS BECOMES A BIT DRIER OVER THE REGION. ANOTHER EASTERLY WAVE WILL ENHANCE THE CONVECTION ACROSS SOUTHERN ARIZONA WEDNESDAY AND THURSDAY AS IT PASSES BY TO THE SOUTH. CERNIGLIA && .PREV DISCUSSION...AS THE UPPER LOW OVER THE CENTRAL GULF OF CALIFORNIA TURNS THE CORNER AND FILLS AS IT LIFTS INTO SOUTHERN CALIFORNIA...WE WILL LOSE SOME SUPPORT AND MOISTURE STARTS TO PINCH OFF LATE SUNDAY INTO MONDAY. MOST OF THE WEEK SHOULD BE FAIRLY NORMAL AS FAR AS DIURNAL CONVECTION WITH THE EXCEPTION OF WEDNESDAY AFTERNOON INTO THURSDAY MORNING WITH THE ECMWF BRINGING IN AN EASTERLY WIGGLE IN THE FLOW ACROSS CHIHUAHUA INTO SONORA AND FAR SOUTHERN ARIZONA. ANOTHER SHOT OF ENHANCED CONVECTION WITH THIS FEATURE FOR SE AZ. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 20, 2:08 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 208 PM MST SAT JUL 20 2013 AZZ503-504-507-513-514-202200- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 208 PM MST SAT JUL 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM MST... AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF GREEN VALLEY...MOVING WEST AT 15 MPH AND ANOTHER IN NEAR VAIL...MOVING WEST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA... TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION. LAT...LON 3175 11120 3223 11102 3219 11052 3175 11054 TIME...MOT...LOC 2108Z 097DEG 13KT 3183 11096 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 19, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 19, 5:57 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 19, 8:21 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 20, 3:53 AM MST | Special Weather Statement | TWC | 52 min | |
| Jul 20, 2:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Jul 20, 2:15 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 20, 2:49 PM MST | Severe Thunderstorm Warning | TWC | Pima | 56 min |
| Jul 20, 3:13 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 59 min |
| Jul 20, 3:29 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 20, 3:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 20, 4:11 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 20, 4:12 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 70 min |
| Jul 20, 4:32 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 20, 4:39 PM MST | Special Weather Statement | TWC | 36 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.